Alert archive / Wyoming / Special Weather Statements in 2011

Special Weather Statement, NWS Riverton, WY

August 9, 2011Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 9, 2011, 1:25 PM MDT for Hot Springs County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 1:25 PM MDT (19:25 UTC)
Expired
Aug 9, 2011, 2:15 PM MDT
In force
50 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 86 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS85 KRIW 091925
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
125 PM MDT TUE AUG 9 2011

WYZ002-003-005>007-017-092015-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-OWL CREEK AND BRIDGER
MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN
WY-WIND RIVER BASIN WY-
125 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE...CENTRAL HOT
SPRINGS...EXTREME SOUTHEASTERN PARK AND NORTHERN FREMONT COUNTIES
UNTIL 215 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF ANCHOR DAM...OR 22 MILES SOUTH
OF MEETEETSE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OWL CREEK RD AROUND 140 PM MDT.
UPPER COTTONWOOD CREEK RD AROUND 145 PM MDT.
HAMILTON DOME AND LEGEND ROCK AROUND 150 PM MDT.
STATE HWY 170 MILE MARKER 10 AND HWY JCT 170 AND 174 AROUND 155 PM
MDT.
STATE HWY 120 MILE MARKER 20 AROUND 200 PM MDT.
MISSOURI FLAT RD AROUND 205 PM MDT.
STATE HWY 120 MILE MARKER 10 AROUND 210 PM MDT.
HWY JCT 170 AND 120 AROUND 215 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4405 10817 4340 10840 4369 10907 4398 10896
TIME...MOT...LOC 1925Z 283DEG 28KT 4382 10885

$$

BRANHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:48 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 2:48 AM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MDT TUE AUG 9 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

WEAK NOCTURNAL CONVECTION CONTINUING EARLY THIS MORNING ACROSS
NORTHERN WYOMING AS WEAK WAVE MOVES THROUGH OREGON AND INTO IDAHO.
WEAK RIDGE BUILDING OVER WYOMING AS WELL WITH SOME WEAK VORT ENERGY
MOVING THROUGH.  EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE
MORNING AND INCREASE THIS AFTERNOON WITH DAYTIME HEATING.  AND LIKE
THE LAST FEW DAYS...THE THUNDERSTORMS WILL CONTINUE TO BE MOST
NUMEROUS ACROSS THE NORTHERN THIRD OF THE STATE. THE SHORTWAVE OVER
OREGON WILL MOVE THROUGH THIS AFTERNOON AND EVENING WITH ANOTHER
FRONT DROPPING THROUGH.  COULD SEE SOME STRONG STORMS TODAY...BUT
SHOULD STAY SUB-SEVERE...THOUGH A SEVERE OUTFLOW GUST IS POSSIBLE
GIVEN DRY LOWER LEVELS.  RIDGE BUILDS IN FOR WEDNESDAY WITH THE
DRIER AIR OVER SOUTHERN WYOMING BEGINNING TO SURGE NORTH INTO THE
CENTRAL THIRD.  CONVECTION WILL BE LESS LIKELY THERE...BUT REMAIN
POSSIBLE OVER THE NORTH.  A STRONGER SHORTWAVE MOVES ACROSS MONTANA
THURSDAY...A BIT TOO FAR NORTH TO HAVE MUCH IMPACT ON OUR WEATHER
HERE.  THE NORTH WILL STILL SEE A CHANCE OF THUNDERSTORMS...DRY
ACROSS THE SOUTHERN TWO THIRDS.  COLD FRONT MOVES THROUGH THE NORTH
AND EAST THURSDAY AFTERNOON AND EVENING.  TEMPERATURES REMAIN NEAR
NORMAL THROUGH THE PERIOD...THOUGH PERHAPS A LITTLER COOLER THAN
NORMAL OVER THE NORTH.

.LONG TERM...FRIDAY THROUGH TUESDAY

FRIDAY WILL BE DRY WITH A STABLE AIRMASS OVER THE REGION AND
SEASONAL HIGH TEMPS. SATURDAY IS TO BE WARMER WITH DRY CONDITIONS.
MOISTURE IS FORECASTED TO RETURN TO WEST AND SOUTHWEST WY SUNDAY
WITH THE MOISTURE PUSHING INTO THE NORTH SUNDAY NIGHT. THIS WILL
LEAD TO SOME SHOWERS AND THUNDERSTORMS FORMING IN THE WEST SUNDAY
AFTERNOON AND EVENING WITH THE ACTIVITY SPREADING TO THE NORTH ZONES
SUNDAY NIGHT. EXPECT A VERY WARM TO HOT DAY ON SUNDAY. A SOUTHWEST
FLOW ALOFT IS INDICATED BY THE MODELS NEXT MONDAY AND TUESDAY.
WEAK WEATHER SYSTEMS ARE TO MOVE THROUGH THIS FLOW PATTERN. IT
APPEARS THAT THERE WILL BE AMPLE MOISTURE AT THE MID AND UPPER
LEVELS FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON AND NIGHT. AS
HAS BEEN THE CASE THIS SUMMER THE COVERAGE OF THESE STORMS WILL BE
WIDELY SCATTERED...WITH GUSTY WIND...BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING. TEMPS WILL BE A LITTLE COOLER NEXT MON AND TUE DUE TO
MORE CLOUDS AND COOLER 700MB TEMPS.

&&

.AVIATION...

WEAK DISTURBANCES ARE EMBEDDED IN WESTERLY FLOW.  WEAK SHOWERS WILL
CONTINUE ACROSS FAR NORTHERN WYOMING IN THE EARLY MORNING HOURS.
THE NEXT SHORTWAVE TROUGH IS OVER CENTRAL IDAHO AND WILL MOVE
THROUGH NORTHWEST WYOMING ALONG THE WY/MT BORDER TOMORROW.
CONVECTIVE ACTIVITY WILL BE EARLIER THAN NORMAL IN NW WY TUESDAY
MORNING...THEN SPREAD TO THE BIG HORN BASIN...WIND RIVER BASIN...AND
KCPR TO KBYG IN THE AFTERNOON.  SOUTHWEST WYOMING WILL SEE MOSTLY
CLEAR SKIES WITH BREEZY WEST WINDS.  AFTER 21Z TUESDAY...BREEZY
NORTHEAST WILL DEVELOP...WITH GUSTY OUTFLOW WINDS OVER 40 KNOTS
POSSIBLE.  VFR CONDITIONS GENERALLY EXPECTED...WITH MVFR UNDER AND
AROUND THE STORMS TUESDAY AFTERNOON AND EVENING.  RESIDUAL SHOWERS
EXPECTED LATE TUESDAY EVENING.  CLEARING WITH VERY ISOLATED STORMS
EXPECTED ON WEDNESDAY AS A WEAK BOUNDARY CONTINUES ALONG THE
CONTINENTAL DIVIDE.

&&

.FIRE WEATHER...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS
NORTHERN AND CENTRAL WYOMING TODAY AND TONIGHT.  THE THUNDERSTORM
THREAT LIFTS NORTH WEDNESDAY AND THURSDAY AS DRIER AIR SURGES
NORTHWARD.  NORTHERN WYOMING WILL SEE THE CHANCE FOR ISOLATED
THUNDERSTORMS THROUGH THE END OF THE WEEK.  DAILY FRONTS WILL MOVE
THROUGH...USUALLY IN THE AFTERNOON AND EVENINGS...THOUGH
THUNDERSTORM OUTFLOWS COULD SHIFT THE WIND SOONER.  HEAVY
RAIN...GUSTY OUTFLOWS TO 50 MPH AND LIGHTNING ARE LIKELY THREATS.
TEMPERATURES WILL BE SEASONABLE MOST AREAS...THOUGH SLIGHTLY COOLER
OVER THE NORTH.  RH'S WILL BE IN THE UPPER SINGLE DIGITS TO TEENS
SOUTH AND CENTRAL...WITH SOME 20S AND 30S OVER THE
NORTH...ESPECIALLY MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...AR
AVIATION...MCDONALD
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 9, 4:00 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT TUE AUG 9 2011

WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND
CENTRAL WYOMING AND THE FAR WEST. HEAVY RAIN...LIGHTNING AND GUSTY
WINDS ARE LIKELY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS REMAIN POSSIBLE MAINLY OVER THE NORTH
WEDNESDAY AND THURSDAY.

AFTER A DRY PERIOD FRIDAY AND SATURDAY...ISOLATED THUNDERSTORMS WILL
RETURN TO THE WEST SUNDAY AFTERNOON AND ACROSS THE NORTH SUNDAY
NIGHT. THEN WIDELY SCATTERED THUNDERSTORMS WILL OCCUR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL SIZE AND STRONG WIND GUSTS AS WELL
AS ANY DAMAGE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 9, 12:28 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1228 PM MDT TUE AUG 9 2011

WYZ002>011-092200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-
1228 PM MDT TUE AUG 9 2011

...SCATTERED SHOWERS AND THUNDERSTORM ACROSS CENTRAL AND NORTHERN
WYOMING...

THUNDERSTORMS WILL CONTINUE TO FORM AROUND THE WASHAKIE NEEDLES
AREA THIS AFTERNOON...THEN MOVE EAST ACROSS THE BIG HORN BASIN
AND JOHNSON COUNTY. STORMS WILL MOVE EAST AT 25 TO 30 MPH. THE
PRIMARY THREATS WITH THESE STORMS WILL BE WINDS GUSTING TO 50 MPH...
BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. SMALL HAIL IS ALSO
POSSIBLE WITH THESE STORMS.

WOLCOTT
Special weather statement, Aug 9, 1:25 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
125 PM MDT TUE AUG 9 2011

WYZ002-003-005>007-017-092015-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-OWL CREEK AND BRIDGER
MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN
WY-WIND RIVER BASIN WY-
125 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE...CENTRAL HOT
SPRINGS...EXTREME SOUTHEASTERN PARK AND NORTHERN FREMONT COUNTIES
UNTIL 215 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF ANCHOR DAM...OR 22 MILES SOUTH
OF MEETEETSE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OWL CREEK RD AROUND 140 PM MDT.
UPPER COTTONWOOD CREEK RD AROUND 145 PM MDT.
HAMILTON DOME AND LEGEND ROCK AROUND 150 PM MDT.
STATE HWY 170 MILE MARKER 10 AND HWY JCT 170 AND 174 AROUND 155 PM
MDT.
STATE HWY 120 MILE MARKER 20 AROUND 200 PM MDT.
MISSOURI FLAT RD AROUND 205 PM MDT.
STATE HWY 120 MILE MARKER 10 AROUND 210 PM MDT.
HWY JCT 170 AND 120 AROUND 215 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4405 10817 4340 10840 4369 10907 4398 10896
TIME...MOT...LOC 1925Z 283DEG 28KT 4382 10885

BRANHAM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:47 PM MDTSpecial Weather StatementRIWNatrona43 min
Aug 9, 2:09 PM MDTSevere Thunderstorm WarningRIWHot Springs51 min
Aug 9, 2:38 PM MDTSevere Thunderstorm WarningRIWHot Springs22 min
Aug 9, 2:56 PM MDTSpecial Weather StatementRIWWashakie34 min
Aug 9, 3:22 PM MDTSpecial Weather StatementRIWHot Springs38 min
Aug 9, 3:55 PM MDTSpecial Weather StatementRIWJohnson35 min
Aug 9, 4:02 PM MDTSpecial Weather StatementRIWHot Springs43 min
Aug 9, 4:20 PM MDTSpecial Weather StatementRIWJohnson40 min
Aug 9, 4:29 PM MDTSevere Thunderstorm WarningRIWJohnson46 min
Aug 9, 4:48 PM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 9, 4:59 PM MDTSpecial Weather StatementRIWNatrona31 min

Nearby

Special Weather Statements in Wyoming, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.